Hail, Vilas
- When
- April 14, 8:45 PM CST
- Where
- Vilas County, Eagle River
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.917, -89.250
Thunderstorms developed in unstable air ahead of a cold front that moved from north to south across Wisconsin. The storms produced nickel and dime size hail as they moved across Vilas county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air ahead of a cold front that moved from north to south across Wisconsin. The storms produced nickel and dime size hail as they moved across Vilas county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 14, 2:30 PM CST, 6 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT MON APR 14 2003 FOCUS CHALLENGES ARE MANY THIS FCST CYCLE AS WE TRANSITION FROM A HINT OF SUMMER BACK TO EARLY SPRING. VCNTY OF FNTL BNDRY EARLY TO DICTATE TEMPS ON TUE WITH PSBL CONVECTION AND THEN HAVE TO DEAL WITH MIXED PCPN POTENTIAL LTR TUE NGT AND WED AS MUCH COOLER AIR INVADES THE RGN. THE 19Z MSAS SFC ANALYSIS PLACED THE CDFNT FROM THE MN ARROWHEAD SW TO DLH TO A LOW PRES SYSTEM OVR E-CNTRL SD. DEW PTS HAVE CLIMBED INTO THE UPR 40S TO LWR 50S IN WI WITH MID 50S IN MN AHD OF THE FNT. VSBL SATL IMAGERY APPEARED TO SHOW ACCAS DEVELOPING OVR THE MN ARROWHEAD WITH CONVECTION PSBL ONCE THE CAP WEAKENS. RECORD MAX TEMPS REACHED PRETTY MUCH THROUGHOUT THE FCST AREA. THE FNT IS FCST TO SLOWLY SAG SWD TOWARD NRN WI OVRNGT. STILL APRS THAT BULK OF PCPN TO BE POST-FNTL THUS POPS ONLY FOR THE NORTH SEEMS REASONABLE TNGT. 50KT WNDS AT 925 AND 8H MBS WL CONT TO INCREASE THE MSTR OVR THE RGN WITH DEW PTS REMAINING IN THE 50S. STEEP MID-LVL LAPSE RATES PLUS SOME CAPE AND FNTL POSITION MAY LEAD TO CHC OF TSTMS IN THE NORTH BUT ANY SVR APRS MINIMAL AS DEEP MSTR LACKING. VRY MILD TEMPS TNGT WITH READINGS STAYING IN THE 50S. LOCATION OF FNT TO BE THE BIG WEATHER QSTN ON TUE. 12Z MDL OUTPUT SUGGESTS THAT FNT TO BE EASING TOWARD THE ISW-FOX VALLEY AREAS BY LATE AFTERNOON. AGREE WITH PREV FCSTR THAT THE SRN 2/3 OF THE FCST AREA TO SEE THE BEST CHC OF PCPN. FNTL BNDRY TO ACT AS A FOCUSING MECHANISM AND WL INTERACT WITH AN UNSTABLE ATM AND ADDL SUPPORT ALOFT FROM RIGHT ENTRANCE RGN OF JET TO PRODUCE SHWRS/TSTMS. TEMPS ALSO A PBLM WITH LRG RANGE IN READINGS PSBL. FAR NRN WI TO STRUGGLE OUT OF THE 50S WHILE SRN TIER OF COUNTIES PUSH INTO THE 70S. FNT FINALLY SAGS TO OUR SOUTH TUE EVENING...HOWEVER THE PCPN DOES NOT END HERE. ATTN TURNS TO THE CNTRL PLAINS WHERE A STORM IS GATHERING STRENGTH AND WL IMPACT OUR WEATHER THRU THU. A LEAD SHRTWV WL COMBINE WITH A TIGHTENING BAROCLINIC ZN AND CONTINUED UPR JET SUPPORT TO KEEP LIKELY POPS OVR THE ENTIRE FCST AREA. AS 8H TEMPS DROP BLO ZERO OVR THE FAR NORTH LATE TUE NGT...EXPECT THE PCPN TO TRANSITION FROM ALL RAIN TO A RAIN/FRZ RAIN MIX. UPR LOW PRETTY MUCH CLOSES OFF ON WED WITH ENTIRE SYSTEM VERTICALLY STACKED. PERSISTENT SOUTHERLY FLOW TO OVERRIDE FNTL BNDRY TO OUR SOUTH AND KEEP PCPN GOING THRU WED. PCPN TYPE ACROSS THE NORTH STILL A NIGHTMARE AS COOLER AIR CONTS TO FILTER INTO THAT PART OF WI. BUFKIT AND FCST SNDNGS INDICATE A MIX OF FRZ RAIN/SLEET/SNOW RIGHT NOW OVR THE NORTH AND WL HAVE TO WATCH THIS AREA CLOSELY TO SEE IF ANY HEADLINES NEEDED. LTL IF ANY TEMP CHG ON WED WITH CLDS...PCPN AND CAA. HEADED INTO THE EXTENDED...MDLS HAVE COME INTO SOMEWHAT OF AN AGREEMENT WITH HANDLING OF BOTH UPR AND SFC FTRS ON THU. UPR TROF TO LIFT NE ACROSS THE WRN GREAT LKS RGN WHILE THE SFC LOW TRACKS TO OUR SOUTH. ANTICIPATE ANOTHER RAW AND WET DAY WITH TEMPS COOL ENUF IN THE NORTH FOR A RAIN/SNOW MIX. AFTER A RESPITE FROM THE PCPN ON FRI...MDLS DIVERGE WITH THEIR SOLNS WITH NXT MAJOR SYSTEM MOVG INLAND FROM THE WEST COAST ON SAT. GFS/ECMWF DROP SYSTEM SE TOWARD THE FOUR CORNERS RGN WHILE CANADIAN AND UKMET ARE MORE PROGRESSIVE AND HAVE SYSTEM PLACED MORE OVR THE HI PLAINS. PREFER THE SLOWER SOLN FOR NOW AS MDLS HAVE TENDENCY TO PUSH SYSTEMS EAST TOO QUICK. WL HOLD OFF ON ANY PCPN TIL SAT NGT AND SUNDAY. PREFER THE WARMER ETA GUID FIRST 24 HRS AND THEN WARMER GFS GUID LATTER 24 HRS. .GRB...RED FLAG WARNING FOR NC/C/NE WI THROUGH 800 PM THIS EVENING. KALLAS WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1100 AM CDT MON APR 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN LATE THIS AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME SMALL HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST AWAY FROM THE LAKE THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM CDT EXCEPT FOR DOOR...KEWAUNEE...AND MANITOWOC COUNTIES. AFTERNOON TEMPERATURES IN THE UPPER 70S TO UPPER 80S...COMBINED WITH STRONG SOUTHERLY WINDS AND RELATIVE HUMIDITY VALUES DROPPING TO NEAR 25 PERCENT WILL CREATE EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS. FOR BOATERS...A SMALL CRAFT ADVISORY IS IN EFFECT WITHIN 5 NAUTICAL MILES FROM SHORE. STRONG SOUTHERLY WINDS OF 15 TO 30 KTS WILL CREATE DANGEROUS BOATING CONDITIONS WITH WAVES GREATER THAN 4 FEET. BEYOND 5 NAUTICAL MILES FROM SHORE...A GALE WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA TUESDAY INTO TUESDAY EVENING. ISOLATED STRONG THUNDERSTORMS WITH HAIL ARE POSSIBLE. A LOW PRESSURE SYSTEM WILL MOVE SOUTH OF THE FORECAST AREA ON WEDNESDAY AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE FORECAST AREA. THIS LOW MAY DRAW ENOUGH COLD AIR INTO THE REGION TO PRODUCE SOME SNOW...ESPECIALLY ACROSS NORTHERN WISCONSIN LATER WEDNESDAY INTO WEDNESDAY NIGHT. THERE IS A CHANCE OF ACCUMULATING SNOW IN NORTHERN WISCONSIN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. REPORT ANY FIRES TO YOUR LOCAL LAW ENFORCEMENT AGENCY...AS ANY FIRE THAT DEVELOPS THIS AFTERNOON WILL SPREAD QUICKLY. ECKBERG/KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The Marquette radar (KMQT), 148 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350715, 5350716, 5350717, 5350718.